MAUDE Adverse Event Report: CORDIS CORPORATION POWERFLEX EXTREME 6X4 80CM; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

CORDIS CORPORATION POWERFLEX EXTREME 6X4 80CM; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number 4156040S
Medical Device Problem Code Leak/Splash (1354)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/11/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for analysis but the engineering report is not yet available.A review of the manufacturing documentation associated with lot 82183780 presented no issues during the manufacturing process that can be related to the reported event.Additional information is pending and will be submitted within 30 days upon receipt.
 
Event or Problem Description
A pinhole was noted on the balloon of 6mm x 4cm x 80cm powerflex extreme percutaneous transluminal angioplasty (pta) balloon catheter (bc).The balloon was removed intact and the procedure was completed with a non-cordis device.There was no reported patient injury.The device will be returned for analysis.
 
Additional Manufacturer Narrative
A pinhole was noted on the balloon of 6mm x 4cm x 80cm powerflex extreme percutaneous transluminal angioplasty (pta) balloon catheter (bc).The balloon was removed intact and the procedure was completed with a non-cordis device.There was no reported patient injury.One product was returned for analysis.A non-sterile powerflex extreme 6x4 80cm balloon catheter was received for analysis coiled inside a plastic bag.Per visual analysis, the balloon had been previously inflated.No anomalies could be observed at the naked eye.Functional analysis was successfully performed.The unit was pre-inspected, and a syringe filled with water was attached to the guidewire lumen on the hub.The unit was properly flushed.Next, an additional insertion/ withdrawal test was done.A lab sample.035¿ guidewire was inserted through the guidewire lumen of the powerflex extreme.Then, a lab sample inflator-deflator was attached to the inflation lumen on the hub of the unit and positive pressure was applied.However, a leakage was observed in the balloon on the proximal section of the balloon area.Per microscopic analysis, sem analysis was performed to the received balloon unit to identify the possible root cause of the leakage condition on the balloon with the following results: results showed that the balloon leakage was caused by a rupture on the balloon surface.The external surface of the balloon presented evidence of micro-tears and scratch marks near to the balloon rupture.This type of damage is commonly caused during the interaction of the balloon material with a sharp object or mechanical damage.Likely, the same factors that caused the observed micro-tears and scratch marks on the balloon external surface could probably lead to the rupture condition found on the received balloon.The internal surface of the balloon did not present evidence of damages on the surrounding areas of the rupture.It seems the balloon material near the rupture was torn either due to the interaction of the balloon with calcified spicules located on the lesion or with a sharp object from the outside of the balloon.No other anomalies were found during the analysis.A product history record (phr) review of lot 82183780 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon leakage¿ was confirmed by device analysis; however, the exact cause could not be determined.Analysis revealed a leakage in the balloon on the proximal section of the balloon area.The balloon presented evidence of micro-tears and scratch marks near the balloon rupture.The balloon appears to have been torn by calcified spicules, or a sharp object from the outside of the balloon.It is likely that vessel characteristics, although unknown, may have contributed to the reported event and damage to balloon material occurred.According to the safety information in the instructions for use ¿prior to angioplasty, the catheter should be examined to verify functionality and ensure that its size and shape are suitable for the specific procedure for which it is to be used.To reduce the potential for vessel damage, the inflated diameter of the balloon should approximate the diameter of the vessel just proximal and distal to the stenosis.When the catheter is exposed to the vascular system, it should be manipulated while under high-quality fluoroscopic observation.Do not advance or retract the catheter unless the balloon is fully deflated under vacuum.If resistance is met during manipulation, determine the cause of the resistance before proceeding.Balloon pressure should not exceed the rated burst pressure.The rated burst pressure is based on the results of in vitro testing.At least 99.9% of the balloons (with a 95% confidence), will not burst at or below their rated burst pressure.Use of a pressure monitoring device is recommended to prevent over pressurization.Use only the recommended balloon inflation medium.Never use air or any gaseous medium to inflate the balloon.¿ neither the phr review nor the product analysis suggests that the event experienced by the customer could be related to the manufacturing process.Therefore, no corrective or preventive action will be taken at this time.

Brand Name
POWERFLEX EXTREME 6X4 80CM
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
CORDIS CORPORATION
14201 nw 60th ave
miami lakes FL 33014
MDR Report Key10504574
Report Number9616099-2020-03893
Device Sequence Number16908045
Product Code LIT
UDI-Device Identifier20705032001752
UDI-Public20705032001752
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
K032737
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/17/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/30/2022
Device Model Number4156040S
Device Catalogue Number4156040S
Device Lot Number82183780
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/24/2020
Initial Date Received by Manufacturer 08/13/2020
Supplement Date Received by Manufacturer09/09/2020
Initial Report FDA Received Date09/08/2020
Supplement Report FDA Received Date09/17/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNKNOWN BALLOON CATHETER